Hail, Emmons
- When
- May 22, 7:05 PM CST to 7:13 PM CST
- Where
- Emmons County, 8.98 mi S of Kintyre
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.420, -99.950
Tornado Watch number 202 and Severe Thunderstorm Watch number 204 were issued for portions of central and eastern North Dakota for the late afternoon and evening hours of Saturday, May 22nd. Surface low pressure over central South Dakota, combined with high instability and favorable wind shear, resulted in the development of strong to severe thunderstorms across south central North Dakota…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Tornado Watch number 202 and Severe Thunderstorm Watch number 204 were issued for portions of central and eastern North Dakota for the late afternoon and evening hours of Saturday, May 22nd. Surface low pressure over central South Dakota, combined with high instability and favorable wind shear, resulted in the development of strong to severe thunderstorms across south central North Dakota Saturday evening. Two reports of large hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 22, 2:25 PM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 325 PM CDT SAT MAY 22 2010 .SYNOPSIS...UPPER LEVEL LOW OVER SASKATCHEWAN WITH MULTIPLE SHORTWAVE TROUGHS MOVING THROUGH THE NORTHERN PLAINS THIS AFTERNOON. SURFACE TROUGH OVER CENTRAL SOUTH DAKOTA WITH WARM FRONTAL BOUNDARY EXTENDING INTO SOUTHWEST MINNESOTA..WITH A COLD/OCCLUDED FRONT EXTENDING NORTH OF THE LOW INTO WESTERN NORTH DAKOTA. THE FOCUS FOR SEVERE STORMS WILL BE TO THE NORTH OF THE WARM FRONTAL BOUNDARY AND EAST OF THE OCCLUDED FRONT ACROSS WEST AND CENTRAL NORTH DAKOTA THIS EVENING. && .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT... MODEL SOUNDINGS LATE THIS AFTERNOON AND EVENING FROM THE NAM AND GFS SUGGEST STRONG INSTABILITY. THE NAM HAS A SIGNIFICANT CAP WHILE THE GFS MODEL SOUNDINGS ERODE THE CAP WITH THE FRONTAL PASSAGE. AT THIS TIME THE INITIATION OF CONVECTION SHOULD BE ALONG THE WESTERN BORDER IN THE VICINITY OF THE COLD/OCCLUDED FRONT. AS THE CAP ERODES LATE THIS AFTERNOON THE TRIPLE POINT BETWEEN THE COLD AND WARM FRONTS ACROSS CENTRAL NORTH DAKOTA WILL BECOME THE FOCUS FOR SEVERE WEATHER. SUFFICIENT SHEAR/CAPE EXISTS FOR A TORNADO THREAT IN ADDITION TO LARGE HAIL. AFTER MIDNIGHT THE STRONGEST CONVECTION WILL BE EAST OF CENTRAL NORTH DAKOTA AND HIGH PRESSURE WILL SETTLE IN OVER THE REGION FOR SUNDAY. THE NEXT PERIOD OF CONCERN WILL BE LATE SUNDAY NIGHT AND MONDAY INTO TUESDAY AS A STRONG MID LEVEL SYSTEM TRACKS FROM THE SOUTHWEST US INTO THE NORTHERN PLAINS. THIS WILL LIKELY SPREAD A GOOD AMOUNT OF PRECIPITATION WITH ANOTHER POTENTIAL FOR SEVERE WEATHER. .LONG TERM...WEDNESDAY THROUGH SUNDAY... ANOMALOUSLY DEEP MID LEVEL LOW PRESSURE OVER THE WEST COAST WEDNESDAY THROUGH FRIDAY WILL KEEP THE NORTHERN PLAINS ON THE PERIPHERY OF THE PRECIPITATION CHANCES BENEATH A MID LEVEL RIDGE OVER THE CENTRAL US. WE EXPECT GENERALLY DRY WEATHER OVER MOST OF THE STATE WEDNESDAY THROUGH FRIDAY. EVENTUALLY THE WESTERN TROUGH WILL MIGRATE SLOWLY EAST AND THE PRECIPITATION CHANCES WILL INCREASE SATURDAY AND SUNDAY. && .AVIATION...SATURDAY AFTERNOON...A LOW PRESSURE TROUGH EXTENDING FROM WESTERN SOUTH DAKOTA NORTHWARD INTO NORTHEAST MONTANA HAD AN ASSOCIATED WARM FRONT ACROSS WEST AND CENTRAL SOUTH DAKOTA. THE LOW AND FRONTAL SYSTEMS WILL MOVE EAST TONIGHT. STRONG THUNDERSTORMS ARE EXPECTED TO INITIATE ACROSS SOUTHWEST NORTH DAKOTA LATE SATURDAY AFTERNOON AND EVENING AND MIGRATE EAST TONIGHT. TO THE EAST OF THE LOW...MVFR CEILINGS BETWEEN 1 AND 3 THOUSAND ARE EXPECTED AT BIS/MOT/JMS GENERALLY VFR CONDITIONS WITH CLOUDS BETWEEN 2 AND 4 THOUSAND ARE EXPECTED AT ISN/DIK. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 354 PM CDT SAT MAY 22 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 354 PM CDT SAT MAY 22 2010 /254 PM MDT SAT MAY 22 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT AS A STORM SYSTEM EJECTS NORTHEAST INTO THE NORTHERN PLAINS. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE CENTRAL AND EASTERN DAKOTAS. SOME THUNDERSTORMS COULD HAVE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH TUESDAY AND PERIODICALLY THROUGH THE END OF THE WEEK AS THE WEATHER PATTERN REMAINS ACTIVE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
228 PM CDT SAT MAY 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND DMG LINTON 46.27N 100.23W
05/22/2010 EMMONS ND CO-OP OBSERVER
ROOF OF ELEMENTARY SCHOOL LIFTED OFF. 75 FOOT EVERGREEN
TREE TOPPLED. DELAYED REPORT.
&&
ABELINGThe national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226703, 226704.